Alert archive / Wisconsin / Tornado Warnings in 1998
Tornado Warning 10, NWS Green Bay, WI
NWS Green Bay, WI issued this tornado warning at Aug 23, 1998, 6:19 PM CDT for Door County, Wisconsin. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 1998, 6:19 PM CDT (23:19 UTC)
- Expired
- Aug 23, 1998, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Door County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:30 PM CDT | Tornado F3 | Egg Harbor, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
149 WFUS1 KGRB 232320 RRA TORGRB WIC029-240000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 619 PM CDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * TORNADO WARNING FOR... CENTRAL DOOR COUNTY IN NORTHEAST WISCONSIN * UNTIL 700 PM CDT * AT 616 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A TORNADO 10 MILES EAST OF MARINETTE. MOVEMENT WAS SOUTHEAST AT 25 MILES AN HOUR. A TORNADO IS ON GREEN BAY * THE TORNADO WILL BE NEAR... EGG HARBOR BY 635 PM CARLSVILLE BY 640 PM VALMY BY 645 PM JACKSONPORT BY 650 PM IF YOU ARE IN THE PATH OF A TORNADO...MOVE TO THE LOWEST LEVEL OF A STURDY BUILDING. CAMPERS SHOULD SEEK COVER IN A STURDY BUILDING NOW THE PARENT THUNDERSTORM WILL ALSO PRODUCE HAIL TO 1 3/4 INCHES IN DIAMETER. JKL/JS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:40 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 23, 2:40 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 240 PM CDT SUN AUG 23 1998 LACK OF SIG LOW-LVL CONVG OVR AREA AND SYNOPTIC SCALE SINKING BEHIND DEPARTING SHRTWV TROF PREVENTED TSTM DVLPMT DURG MOST OF DAY...XCPT NR UP BORDER WHICH WAS IN FAVORED LEFT EXIT REGION OF ASSOCD JET MAX. HOWEVER...DURING LAST 30 MINUTES...1KM VIS SAT AND RECENT 88D IMAGES INDCT DVLPG LINE OF CU DVLPG INTO CBS OVR CNTRL PART OF STATE (SW PART OF OUR CWA) DUE IN PART TO STRONG INSTAB WITH SFC TEMPS IN M-U 80S AND DEWPTS IN L-M 70S. AT 19Z SFC COLD FNT EXTENDED FM N-CNTRL MN TO SRN SD. THE NRN PART OF THE FNT WL CONT TO MOV E TNGT...ENTERING NW PART OF OUR FCST AREA AFT BY 02Z...AND EXITING SE PART OF FCST AREA BY ABT 08Z. GIVEN THE MARGINAL INSTAB WITH THE TIME OF DAY AND WEAK CONVG ALNG FNT...SMALL CHC RW/TRW TNGT WITH FNT. NGM MOS GUID HAS DONE A FINE JOB WITH TEMPS LAST FEW RUNS...AND 23/12Z NUMBERS LOOK GOOD. JKL
In the hours before
Local storm report, Aug 23, 5:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
508 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM BRILLION WI WIND DAMAGE
08/23/98 CALUMET 8 INCH TREE BRANCHES DOWN
0504 PM 1 NE HILBERT WI .75 INCH HAIL
08/23/98 CALUMET
PLHLocal storm report, Aug 23, 5:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
508 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM BRILLION WI WIND DAMAGE
08/23/98 CALUMET 8 INCH TREE BRANCHES DOWN
0504 PM 1 NE HILBERT WI .75 INCH HAIL
08/23/98 CALUMET
PLHLocal storm report, Aug 23, 5:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM VALDERS WI 60 MPH WIND GUST
08/23/98 MANITOWOC
PLHLocal storm report, Aug 23, 5:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM VALDERS WI 60 MPH WIND GUST
08/23/98 MANITOWOC
PLHLocal storm report, Aug 23, 5:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
535 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM CATO WI 60 MPH WIND GUST
08/23/98 MANITOWOC
PLHLocal storm report, Aug 23, 5:35 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
535 PM CDT SUN AUG 23 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM CATO WI 60 MPH WIND GUST
08/23/98 MANITOWOC
PLHThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:54 PM CDT | Severe Thunderstorm Warning | GRB | Door, Kewaunee | 66 min |
| Aug 23, 2:56 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Waupaca | 64 min |
| Aug 23, 3:34 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 86 min |
| Aug 23, 3:43 PM CDT | Tornado Warning | GRB | Waupaca | 32 min |
| Aug 23, 3:55 PM CDT | Tornado Warning | GRB | Outagamie | 50 min |
| Aug 23, 4:13 PM CDT | Tornado Warning | GRB | Waupaca | 32 min |
| Aug 23, 4:19 PM CDT | Tornado Warning | GRB | Calumet, Winnebago | 56 min |
| Aug 23, 4:45 PM CDT | Severe Thunderstorm Warning | GRB | Outagamie | 15 min |
| Aug 23, 4:49 PM CDT | Tornado Warning | GRB | Manitowoc | 56 min |
| Aug 23, 5:15 PM CDT | Severe Thunderstorm Warning | GRB | Calumet | 45 min |
| Aug 23, 5:15 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 30 min |
| Aug 23, 6:04 PM CDT | Severe Thunderstorm Warning | GRB | Door | 56 min |
Nearby
Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.